Topic: Return to chemo....doing better
I hope I'm not voicing this too soon. My first infusion of Gem/Cis on April 29th, did not go well when I had a leg blood clot move to my lungs and spray my lungs with numerous small clots. That and the inability of the oncologist to recognize the trouble I was in, led me to fire the oncologist. In the process of discussing the logistics of going back to Mayo (3 hour drive) for the rest of chemo, she stopped me and said I was going to the hospital "now"...and that she highly suspected I had blood clots. So, during the week in the hospital, getting on anticoagulants, it became apparent that travel was not going to be a great idea...that the Coumadin was going to really become difficult to manage during chemo and even my Mayo onc. was discouraging us from going up there. So, we spoke to another onc at one of the two other clinics in town and found a onc that we felt pretty good about...she assured us that at the Hall-Perrine Clinic, we wouldn't be ignored and that if there was a problem, nurses push a red panic button and oncologists (more than one usually) come running from their offices to chair side immediately.
So, yesterday, I restarted chemo, with the new oncologist in the new clinic. EVERYthing seemed to run smoother (except for the fact that we misunderstood the appt time....and showed up 45 min late....and almost had to be rescheduled. ACK!...more anxiety I did not need). Still, our new onc gave us as much time as we could, but it was still 25 minutes more than the 1 min the first onc did. She assuaged most of my fears and anxieties, but did discuss my moods at length. She acknowledged that she understood my huge fears after all the stuff that happened during and after the first infusion with the previous oncologist and offered to put a bag with Lorazepam or something similar into the IV. I readily agreed.
Instead of three bags of fluids....with the hydration bag being almost 2 liters, this time the hydration bag was 1 liter and some of the other additions were done in separate small bags. My port did yield up blood this time, but was still somewhat difficult to access. However, two of the nurses collaborated to find the right place to put in the port and got it the first time. Also, the numbing cream (Lidocaine-priolocaine) I finally got to put on it ahead of time, helped immensely to deaden the pain of insertion of the needle into the port. My port is apparently at an angle...so it must be held down in place rather firmly by the nurse as she inserts the needle or there is danger that it will flip and become unusable. That wasn't so comfortable, but not too bad.
The infusion itself was fairly non-eventful...thank goodness. I had a chat with a nutritionist that was good and we covered a lot of topics. I will be asking for her back later in the rounds of chemo to discuss more things. But, she left me what seems to be a really good book to which I can refer...good idea...my memory was already shot before all this and isn't improving. I was wide awake for the chat, but right after she left, I fell asleep reading my magazine...the Lorazapam had taken effect. I woke up just about 5 minutes before the infusion was all done.
Also, during the infusion, a massage therapist came and offered a massage of either my feet or hands. I went for the feet option, which she did very gently...no deep tissue stuff. The massage is a free option ...15 minutes of bliss. She can also do a full chair massage of my back eventually, which I'll gladly accept. The chairs also have heat and massage built into the back. It automatically turns off and is just enough to relax you a little. The volunteer was always standing ready (and I mean that in every sense of the word) to get a beverage or a sandwich (also free to patients AND to caregivers). I had thrown some munchies into my bag for my hubby, but I don't know that he ate any of them. They took good care of him as well.
So, after the horrible first chemo experience, I can say that this one was 1000 times better....or more. I was extremely scared, terrified (anxious just doesn't describe it) after the first time being so bad.....but once we got past the port issues...I calmed down and the tears seemed to stop. I don't think I'd want to do Lorazepam all the time because of the sleepiness, but in certain circumstances it helps considerably and I'd use it again.
No wierd stuff happened last night, after the infusion ....no itching and burning of my legs and arms in the middle of the night. However, my blood sugar went up to 429. YIKES! I called my GP who told me to take 8 units of my Novalog, short acting insulin and check it again in 4 hours. WELLLLLLLLL....I screwed up....very distracted I guess. I had started to do my long acting insulin (Lantis), but got distracted and did something else with meds...and went back to the insulin, picked up the pen needle and proceeded to give myself my night dose of Lantis...46 units...except it was my Novalog short acting. I knew I'd screwed up immediately and called the GP again (this time it was now 11 p.m.). She told me to take my blood sugar hourly and if it got below 200 to eat something and if it continued to drop and got below 80, call her again. The lowest the blood sugar went was 224 at 7:30 this morning.....so the steroids in the IV bags really did a number for 46 units of Novalog not to drop that like a rock below 100. I "think" if I remember right, the new oncologist added a longer acting steroid to the IV bag as well as a shorter acting one, so that could have had something to do with the numbers staying up despite the extra insulin.
In spite of all the steroids.....I just had a slight feeling of nausea.....or maybe I just need to eat some breakfast. Last night, we had wonderful pork chops from the grill with our friends on their desk...was a wonderful night.
I know I will probably get extremely tired as the week progresses, but right now, I'm so grateful to get through yesterday...something more may happen, but I feel like I've got a fighting chance to move on and fight, which I know will make me feel better...doing something proactive again...FINALLY.